Alert archive / Tennessee / Flash Flood Warnings in 2015

Flash Flood Warning 8, NWS Nashville, TN

July 2, 2015Cumberland County, Putnam County, White County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 2, 2015, 9:40 PM CDT for Cumberland County, Putnam County, White County, Tennessee. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2015, 9:40 PM CDT (02:40 UTC)
Expired
Jul 3, 2015, 1:45 AM CDT
In force
4 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Cumberland County, TN, Putnam County, TN, White County, TN

The radar

The Nashville radar (KOHX), 138 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 10:00 PM CDTFLASH FLOOD6 Se Monterey, TN*** 1 FATAL *** FLASH FLOODING ALONG GEORGE BRANCH DR. ROAD PARTIALLY WASHED AWAY...CAUSED A CAR WRECK AND ONE FATALITY.
Jul 2, 11:00 PM CDTFLASH FLOOD9 N Sparta, TNWATER RESCUE WAS PERFORMED FOR PEOPLE STRANDED IN A VEHICLE IN HIGH WATER AT CHERRY CREEK RD AND DYER COVE RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2015-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 958 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2015-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
958 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

214 
WGUS54 KOHX 030240
FFWOHX
TNC035-141-185-030645-
/O.NEW.KOHX.FF.W.0008.150703T0240Z-150703T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
940 PM CDT THU JUL 2 2015

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CUMBERLAND COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN PUTNAM COUNTY IN MIDDLE TENNESSEE...
  NORTHERN WHITE COUNTY IN MIDDLE TENNESSEE...

* UNTIL 145 AM CDT
    
* AT 938 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. RADAR INDICATES THAT RAINFALL 
  AMOUNTS OF 3 TO 6 INCHES HAS FALLEN OVER THE WARNING AREA THE PAST 
  FEW DAYS. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY AS HEAVIER 
  RAINFALL MOVES IN.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CROSSVILLE...SPARTA...FAIRFIELD GLADE...MONTEREY...CRAB ORCHARD...
  PLEASANT HILL...LAKE TANSI...SLATE SPRINGS...CUMBERLAND MOUNTAIN
  STATE PARK...BAKERS CROSSROADS...HAMPTONS CROSSROADS AND BURGESS
  FALLS STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3583 8477 3578 8491 3583 8522 3601 8558
      3603 8559 3605 8559 3606 8558 3615 8521
      3614 8508 3616 8504 3615 8491 3613 8487
      3608 8483 3610 8482 3609 8480 3600 8472
      3591 8468

$$

21

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 6:59 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 2, 6:59 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
659 PM CDT THU JUL 2 2015

.AVIATION UPDATE...

UNSETTLED PATTERN WILL CONTINUE OVER TAF PERIOD LEADING TO VARYING
FLIGHT RULES. CURRENT CONVECTION WILL PUSH EAST OVER THE NEXT 6
HOURS. HRRR HAS CONVECTION WEAKENING WITH LOSS OF DIURNAL HEAT.
WILL SEE IF UPPER LEVEL SUPPORT CAN HOLD CONVECTION TOGETHER.
MODEL GUIDANCE IS INCONSISTENT IN CIGS OVER THE TAF PERIOD BUT AT
LEAST MVFR CIGS LOOK POSSIBLE. STORM CHANCES RETURN AROUND 18Z.
WINDS WILL BE OUT OF THE SW AGAIN TOMORROW AROUND THE 5-10 KT
RANGE.

REAGAN

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      70  80  67  81 /  70  60  50  50
CLARKSVILLE    68  79  66  80 /  40  60  40  50
CROSSVILLE     66  76  66  75 /  80  70  60  60
COLUMBIA       71  80  68  79 /  80  60  60  60
LAWRENCEBURG   72  79  68  79 /  80  60  60  60
WAVERLY        69  79  68  79 /  40  70  50  50

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

10
Hazardous weather outlook, Jul 2, 5:00 AM CDT, 16 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT THU JUL 2 2015

TNZ005>011-023>034-056>066-075-077>080-093>095-031000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
500 AM CDT THU JUL 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS AND LOCALLY HEAVY
RAINFALL ACROSS ALL OF MIDDLE TENNESSEE TODAY INTO TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE
SPREADING ACROSS ACROSS MIDDLE TENNESSEE TODAY INTO TONIGHT. A
FEW STORMS COULD BE STRONG OR SEVERE WITH DAMAGING WINDS AND
NUMEROUS LIGHTNING STRIKES THE MAIN THREATS. IN ADDITION...AREAS
THAT SEE REPEATED THUNDERSTORM ACTIVITY MAY SEE LOCALLY HEAVY
RAINFALL OF A FEW INCHES AND FLASH FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS AND LOCALLY
HEAVY RAINFALL ACROSS ALL OF MIDDLE TENNESSEE ON FRIDAY...AND
PARTS OF MIDDLE TENNESSEE AGAIN ON SATURDAY.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP AGAIN ON FRIDAY AND SATURDAY ACROSS ACROSS MIDDLE
TENNESSEE. A FEW STORMS COULD BE STRONG OR POSSIBLY SEVERE WITH
DAMAGING WINDS AND NUMEROUS LIGHTNING STRIKES THE MAIN THREATS. IN
ADDITION...AREAS THAT SEE REPEATED THUNDERSTORM ACTIVITY MAY SEE
LOCALLY HEAVY RAINFALL OF A FEW INCHES AND FLASH FLOODING IS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM SPOTTERS MAY BE NEEDED TODAY INTO FRIDAY.

SHAMBURGER

In the hours before

Special weather statement, Jul 2, 8:36 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
836 PM CDT THU JUL 2 2015

TNZ033-030200-
OVERTON TN-
836 PM CDT THU JUL 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OVERTON COUNTY UNTIL 900
PM CDT...

AT 836 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LIVINGSTON...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LIVINGSTON AND RICKMAN.

LAT...LON 3638 8514 3617 8524 3618 8526 3619 8526
      3620 8532 3622 8533 3622 8536 3623 8538
      3623 8539 3624 8542 3625 8543 3625 8544
      3640 8535
TIME...MOT...LOC 0136Z 289DEG 18KT 3634 8534

21
Local storm report, Jul 2, 8:43 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
843 PM CDT THU JUL 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      CELINA                  36.55N  85.50W
07/02/2015                   CLAY               TN   EMERGENCY MNGR

            SEVERAL ROADS AROUND CELINA FLOODED AND CLOSED. FLASH
            FLOODING BEING REPORTED IN ARCOTT AREA AS WELL.

&&

EVENT NUMBER OHX1500620

10
Local storm report, Jul 2, 8:54 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
854 PM CDT THU JUL 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND DMG     2 E LEBANON             36.21N  86.30W
07/02/2015                   WILSON             TN   EMERGENCY MNGR

            TREES AND POWERLINES DOWN NEAR BLUEBIRD ROAD AND OLD
            BLUEBIRD ROAD. TREE ON CAR. POSSIBLE TORNADO DAMAGE.

&&

EVENT NUMBER OHX1500621

19
Local storm report, Jul 2, 8:59 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
859 PM CDT THU JUL 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     1 E LEBANON             36.21N  86.30W
07/02/2015                   WILSON             TN   EMERGENCY MNGR

            TREES DOWN AND TIN ROLLED UP ON ROOF OF PORTABLE
            MEDICAL UNIT AT FAIRGROUNDS. POSSIBLE TORNADO DAMAGE.

&&

EVENT NUMBER OHX1500622

19
Local storm report, Jul 2, 9:18 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
918 PM CDT THU JUL 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      COOKEVILLE              36.16N  85.51W
07/02/2015                   PUTNAM             TN   EMERGENCY MNGR

            WATER OVER THE ROAD ON NEAL STREET. JEFFERSON AVE AND
            VETERANS DR HAS BEEN CLOSED DUE TO HIGH WATER.

&&

EVENT NUMBER OHX1500623

10
Local storm report, Jul 2, 9:38 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
938 PM CDT THU JUL 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     FLASH FLOOD      7 N GAINESBORO          36.46N  85.65W
07/02/2015                   JACKSON            TN   911 CALL CENTER

            FLOODING IN THE PINE LICK AND KEELING BRANCH HWY AREA.
            WATER RESCUE ON GOING IN THE BRIMSTONE AREA.

&&

EVENT NUMBER OHX1500624

10

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:10 PM CDTSpecial Weather StatementOHXWilson35 min
Jul 2, 7:18 PM CDTTornado WarningOHXWilson27 min
Jul 2, 7:28 PM CDTFlash Flood WarningOHXClay, Jackson, Overton2 hr
Jul 2, 7:45 PM CDTTornado WarningOHXWilson30 min
Jul 2, 7:56 PM CDTSpecial Weather StatementOHXSmith34 min
Jul 2, 8:08 PM CDTTornado Warning Tornado observedOHXSmith, Wilson22 min
Jul 2, 8:19 PM CDTSpecial Weather StatementOHXPutnam41 min
Jul 2, 8:36 PM CDTSpecial Weather StatementOHXOverton24 min
Jul 2, 9:06 PM CDTFlash Flood WarningOHXJackson, Overton, Putnam, Smith3 hr
Jul 2, 9:30 PM CDTAreal Flood WarningOHXClay, Jackson, Overton3 hr
Jul 2, 9:50 PM CDTFlash Flood WarningOHXHickman, Humphreys, Perry3 hr
Jul 2, 9:54 PM CDTFlash Flood WatchOHXBedford, Cannon, Clay, Coffee, Cumberland, Davidson and 17 more57 hr
Jul 3, 12:40 AM CDTAreal Flood WarningOHXClay, Overton, Putnam3 hr
Jul 3, 1:49 AM CDTFlash Flood WarningOHXCumberland, Putnam, White6 hr
Jul 3, 7:07 AM CDTFlash Flood WarningOHXClay, Jackson, Macon, Overton3 hr
Jul 3, 7:28 AM CDTAreal Flood AdvisoryOHXCumberland, Putnam, White3 hr
Jul 3, 10:06 AM CDTAreal Flood WarningOHXClay, Jackson, Macon, Overton6 hr
Jul 3, 4:45 PM CDTSpecial Weather StatementOHXClay, Fentress, Jackson, Macon, Overton45 min
Jul 3, 4:51 PM CDTSpecial Weather StatementOHXClay, Fentress, Jackson, Macon, Overton39 min

Nearby

Flash Flood Warnings in Tennessee, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.